Advertisement

Central European Journal of Mathematics

, Volume 8, Issue 3, pp 500–536 | Cite as

On the hierarchies of higher order mKdV and KdV equations

  • Axel GrünrockEmail author
Research Article
  • 85 Downloads

Abstract

The Cauchy problem for the higher order equations in the mKdV hierarchy is investigated with data in the spaces \( \hat H_s^r \left( \mathbb{R} \right) \) defined by the norm
$$ \left\| {v_0 } \right\|_{\hat H_s^r \left( \mathbb{R} \right)} : = \left\| {\left\langle \xi \right\rangle ^s \widehat{v_0 }} \right\|_{L_\xi ^{r'} } , \left\langle \xi \right\rangle = \left( {1 + \xi ^2 } \right)^{\frac{1} {2}} , \frac{1} {r} + \frac{1} {{r'}} = 1 $$
.

Local well-posedness for the jth equation is shown in the parameter range 2 ≥ 1, r > 1, s\( \frac{{2j - 1}} {{2r'}} \). The proof uses an appropriate variant of the Fourier restriction norm method. A counterexample is discussed to show that the Cauchy problem for equations of this type is in general ill-posed in the C 0-uniform sense, if s < \( \frac{{2j - 1}} {{2r'}} \). The results for r = 2 — so far in the literature only if j = 1 (mKdV) or j = 2 — can be combined with the higher order conservation laws for the mKdV equation to obtain global well-posedness of the jth equation in H s (ℝ) for s\( \frac{{j + 1}} {2} \), if j is odd, and for s\( \frac{j} {2} \), if j is even. — The Cauchy problem for the jth equation in the KdV hierarchy with data in \( \hat H_s^r \left( \mathbb{R} \right) \) cannot be solved by Picard iteration, if r > \( \frac{{2j}} {{2j - 1}} \), independent of the size of s ∈ ℝ. Especially for j ≥ 2 we have C 2-ill-posedness in H s (ℝ). With similar arguments as used before in the mKdV context it is shown that this problem is locally well-posed in \( \hat H_s^r \left( \mathbb{R} \right) \), if 1 < r\( \frac{{2j}} {{2j - 1}} \) and \( s > j - \frac{3} {2} - \frac{1} {{2j}} + \frac{{2j - 1}} {{2r'}} \). For KdV itself the lower bound on s is pushed further down to \( s > max\left( { - \frac{1} {2} - \frac{1} {{2r'}} - \frac{1} {4} - \frac{{11}} {{8r'}}} \right) \), where r ∈ (1,2). These results rely on the contraction mapping principle, and the flow map is real analytic.

Keywords

mKdV and KdV hierarchies Cauchy problem Local and global well-posedness Generalized Fourier restriction norm method 

MSC

35Q53 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Adler M., Moser J., On a class of polynomials connected with the Korteweg-de Vries equation, Comm. Math. Phys., 1978, 61, 1–30zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Avramidi I., Schimming R., A new explicit expression for the Korteweg-de Vries hierarchy, Math. Nachr., 2000, 219, 45–64zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Banica V., Vega L., On the Dirac delta as initial condition for nonlinear Schrödinger equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 2008, 25, 697–711zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Cazenave T., Semilinear Schrödinger equations. Courant Lecture Notes in Mathematics, 10, New York University, Courant Institute of Mathematical Sciences, New York, American Mathematical Society, Providence, RI, 2003zbMATHGoogle Scholar
  5. [5]
    Cazenave T., Vega L., Vilela M.C., A note on the nonlinear Schrödinger equation in weak L p spaces, Commun. Contemp. Math., 2001, 3, 153–162zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Chern S.S., Peng C.K., Lie groups and KdV equations, Manuscripta Math., 1979, 28, 207–217zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Christ M., Colliander J., Tao T., Asymptotics, frequency modulation, and low regularity ill-posedness for canonical defocusing equations, Amer. J. Math., 2003, 125, 1235–1293zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Christ M., Kiselev A., Maximal functions associated to filtrations, J. Funct. Anal., 2001, 179, 409–425zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Colliander J., Keel M., Staffilani G., Takaoka H., Tao T., Sharp global well-posedness for KdV and modified KdV on ℝ and \( \mathbb{T} \), J. Amer. Math. Soc., 2003, 16, 705–749zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Fefferman C., Inequalities for strongly singular convolution operators, Acta Math., 1970, 124, 9–36zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Foschi D., Inhomogeneous Strichartz estimates, J. Hyperbolic Differ. Equ., 2005, 2, 1–24zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Gardner C.S., Greene J.M., Kruskal M.D., Miura R.M., Korteweg-deVries equation and generalization, VI, Methods for exact solution, Comm. Pure Appl. Math., 1974, 27, 97–133zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Gardner C.S., Korteweg-de Vries equation and generalizations, IV, The Korteweg-de Vries equation as a Hamiltonian system, J. Mathematical Phys., 1971, 12, 1548–1551zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Ginibre J., Tsutsumi Y., Velo G., On the Cauchy Problem for the Zakharov System, J. Funct. Anal., 1997, 151, 384–436zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Grünrock A., An improved local well-posedness result for the modified KdV equation, Int. Math. Res. Not., 2004, 61, 3287–3308CrossRefGoogle Scholar
  16. [16]
    Grünrock A., Bi- and trilinear Schrödinger estimates in one space dimension with applications to cubic NLS and DNLS, Int. Math. Res. Not., 2005, 41, 2525–2558CrossRefGoogle Scholar
  17. [17]
    Grünrock A., Herr S., Low regularity local well-posedness of the derivative nonlinear Schrödinger equation with periodic initial data, SIAM J. Math. Anal., 2008, 39, 1890–1920zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    Grünrock A., Vega L., Local well-posedness for the modified KdV equation in almost critical \( \widehat{H_s^r } \) -spaces, Trans. Amer. Math. Soc., 2009, 361, 5681–5694zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    Hörmander L., The analysis of linear partial differential operators, II, Differential operators with constant coefficients, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 257, Springer-Verlag, Berlin, 1983Google Scholar
  20. [20]
    Kenig C.E., Ponce G., Vega L., Oscillatory Integrals and Regularity of Dispersive Equations, Indiana Univ. Math. J., 1991, 40, 33–69zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    Kenig C.E., Ponce G., Vega L., Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle, Comm. Pure Appl. Math., 1993, 46, 527–620zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Kenig C.E., Ponce G., Vega L., On the hierarchy of the generalized KdV equations, In: Ercolani N.M., Gabitov I.R., Levermore C.D., Serre D. (Eds.), Singular limits of dispersive waves, Proceedings of the NATO Advanced Research Workshop (École Normale Supérieure, Lyon, July 8–12, 1991), NATO Adv. Sci. Inst. Ser. B Phys., 1994, 320, 347–356Google Scholar
  23. [23]
    Kenig C.E., Ponce G., Vega L., Higher-order nonlinear dispersive equations, Proc. Amer. Math. Soc., 1994, 122, 157–166zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    Kenig C.E., Ponce G., Vega L., A bilinear estimate with applications to the KdV equation, J. Amer. Math. Soc., 1996, 9, 573–603zbMATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    Kenig C.E., Ponce G., Vega L., Quadratic forms for the 1 — D semilinear Schrödinger equation, Trans. Amer. Math. Soc., 1996, 348, 3323–3353zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    Kenig C.E., Ponce G., Vega L., On the illposedness of some canonical dispersive equations, Duke Math. J., 2001, 106, 617–633zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    Koch H., Tzvetkov N., On the local well-posedness of the Benjamin-Ono equation in H s(ℝ), Int. Math. Res. Not., 2003, 26, 1449–1464CrossRefMathSciNetGoogle Scholar
  28. [28]
    Kruskal M.D., Miura R.M., Gardner C.S., Zabusky N.J., Korteweg-de Vries equation and generalizations, V, Uniqueness and nonexistence of polynomial conservation laws, J. Math. Phys., 1970, 11, 952–960zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Kwon S., On the fifth-order KdV equation: local well-posedness and lack of uniform continuity of the solution map, J. Differential Equations, 2008, 245, 2627–2659zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    Kwon S., Well-posedness and ill-posedness of the fifth-order modified KdV equation, Electron. J. Differential Equations, 2008, 01, 15 pp.Google Scholar
  31. [31]
    Lax P.D., Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math., 1968, 21, 467–490zbMATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    Lax P.D., Periodic solutions of the KdV equation, Comm. Pure Appl. Math., 1975, 28, 141–188zbMATHMathSciNetGoogle Scholar
  33. [33]
    Lax P.D., Almost periodic solutions of the KdV equation, SIAM Rev., 1976, 18, 351–375zbMATHCrossRefMathSciNetGoogle Scholar
  34. [34]
    Lax P.D., Outline of a theory of the KdV equation, In: Ruggeri T. (Ed.), Recent mathematical methods in nonlinear wave propagation, Lecture Notes in Mathematics, 1640, Springer, Berlin, 1996CrossRefGoogle Scholar
  35. [35]
    Linares F., A higher order modified Korteweg-de Vries equation, Mat. Apl. Comput., 1995, 14, 253–267zbMATHMathSciNetGoogle Scholar
  36. [36]
    Matsuno Y., Bilinear transformation method, Academic Press, Inc., Orlando, FL, 1984zbMATHGoogle Scholar
  37. [37]
    Miura R.M., Korteweg-de Vries equation and generalizations, I, A remarkable explicit nonlinear transformation., J. Math. Phys., 1968, 9, 1202–1204zbMATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    Miura R.M., Gardner C.S., Kruskal M.D., Korteweg-de Vries equation and generalizations, II, Existence of conservation laws and constants of motion, J. Math. Phys., 1968, 9, 1204–1209zbMATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    Molinet L., Saut J.-C., Tzvetkov N., Ill-posedness issues for the Benjamin-Ono and related equations, SIAM J. Math. Anal., 2001, 33, 982–988zbMATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    Olver P.J., Evolution equations possessing infinitely many symmetries, J. Math. Phys., 1977, 18, 1212–1215zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    Ovcharov E., Global regularity of nonlinear dispersive equations and Strichartz estimates, PhD thesis, University of Edinburgh, Edinburgh, UK, 2009Google Scholar
  42. [42]
    Perelman G., Vega L., Self-similar planar curves related to modified Korteweg-de Vries equation, J. Differential Equations, 2007, 235, 56–73zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    Pilod D., On the Cauchy problem for higher-order nonlinear dispersive equations, J. Differential Equations, 2008, 245, 2055–2077zbMATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    Ponce G., Lax pairs and higher order models for water waves, J. Differential Equations, 1993, 102, 360–381zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    Saut J.-C., Quelques generalisations de l’equation de Korteweg — de Vries, II, J. Differential Equations, 1979, 33, 320–335 (in French)zbMATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    Sjölin P., Regularity of solutions to the Schrödinger equation, Duke Math. J., 1987, 55, 699–715zbMATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    Taggart R.J., Inhomogeneous Strichartz estimates, preprint available at arXiv:0802.4120Google Scholar
  48. [48]
    Vargas A., Vega L., Global wellposedness for 1D nonlinear Schrödinger equation for data with an infinite L 2 norm, J. Math. Pures Appl. (9), 2001, 80, 1029–1044zbMATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    Vilela M.C., Inhomogeneous Strichartz estimates for the Schrödinger equation, Trans. Amer. Math. Soc., 2007, 359, 2123–2136zbMATHCrossRefMathSciNetGoogle Scholar
  50. [50]
    Zheng Y.K., Chan W.L., Gauge transformation and the higher order Korteweg-de Vries equation, J. Math. Phys., 1988, 29, 308–314zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Wien 2010

Authors and Affiliations

  1. 1.Mathematisches InstitutHeinrich-Heine-UniversitätDüsseldorfGermany

Personalised recommendations